Acetaminophen and aspirin work in different ways to treat pain. Find out which one is the best here.
Main differences|Conditions treated|Efficiency|Coverage and Cost Comparison|Collateral damage|Drug interactions|Notices|frequent questions
Acetaminophen vs. Aspirin: differences, similarities and which one is best for you
When it comes to relieving aches, pains, and fever, two of the most widely used over-the-counter (OTC) medications are acetaminophen and aspirin. Both have been around for years and are considered safe and effective when used as directed. Also, acetaminophen and aspirin are generic drugs that can be found on the shelves in various brand name forms. Sometimes they are combined with other medicines to relieve the symptoms of different diseases.
But what are the differences between these two drugs and which is better for you? In this article, we'll explore the similarities and differences between the two and help you decide which medication is best for your specific needs.
What are the main differences between paracetamol and aspirin?
There are some important differences that you should know between acetaminophen and aspirin. They are part of different classes of drugs, have different brand names, and work in different ways.
Acetaminophen, commonly known by the brand name Tylenol, is a non-opioidanalgesic(pain reliever) and antipyretic (fever reducer). The exact way it works is unknown, but it is believed to block pain signals in the central nervous system and interfere with the production of prostaglandins.
Aspirin is part of a group of medicines callednon-steroidal anti-inflammatory drugs (NSAIDs). It works by blocking the production of prostaglandins that are involved in pain, inflammation and fever. Aspirin is also known as acetylsalicylic acid (ASA) and can be found under different brand names, including Bayer and Ecotrin.
Paracetamol | Aspirin | |
drug class | non-opioid analgesic | nonsteroidal anti-inflammatory (AINE) |
Generic Brand/State | Brand and generic versions available | Brand and generic versions available |
What are the brand names? | Tylenol | Bayer, Ecotrin, Ecpirin, Halfprin, Bufferin, Durlaza, etc. |
What form(s) does the medication come in? | oral tablet oral capsule oral liquid rectal suppository | oral tablet chewable tablet Enteric Coated Tablets oral capsule rectal suppository |
What is the standard dose? | Mild to moderate pain relief and fever reduction: 325-650 mg every 4-6 hours The dosage varies according to the indication. | Mild to moderate pain relief and fever reduction: 325-650 mg every 4-6 hours The dosage varies according to the indication. |
How long does the typical treatment last? | Short term, usually up to 10 days; however, the duration of treatment may vary depending on the indication | Short term, usually up to 10 days; however, the duration of treatment may vary depending on the indication |
Who usually uses the medicine? | Adults and children from 6 months | adults |
Conditions treated with paracetamol and aspirin
Paracetamol and aspirin are commonly used as pain relievers. They can treat mild and minor aches and pains caused by menstrual cramps, migraines, toothaches, and muscle pain.
As an NSAID, aspirin may be better for inflammatory pain caused byarthritis. However, higher doses of aspirin are usually required for this use, which can increase the risk of side effects.
Aspirin also acts as an antiplatelet or anticoagulant agent that prevents blood clots from forming. In low doses, aspirin is used to reduce the risk of heart attack and stroke in people who have recently had a heart attack or stroke or who have heart disease.
Disease | Paracetamol | Aspirin |
Insect | Sim | Sim |
Fever | Sim | Sim |
acute coronary syndrome | No | Sim |
stroke prevention | No | Sim |
heart attack prevention | No | Sim |
Prevention of atherosclerotic cardiovascular disease (ASCVD) | No | Sim |
Is paracetamol or aspirin more effective?
Acetaminophen and aspirin can be effective over-the-counter pain and fever medications. The most effective medication will depend on the overall condition being treated. Aspirin may be more effective for pain caused by inflammatory conditions, but a higher dose may be required, which can increase side effects.
Clinical studies have compared the effectiveness of acetaminophen and aspirin. Onerandomized, double blindevaluated the use of acetaminophen and aspirin for pain after dental procedures. Compared with placebo, paracetamol and aspirin were shown to be effective in relieving pain. However, paracetamol provided better maximum pain relief than aspirin.
another studycompared the use of paracetamol and aspirin for fever and other symptoms of upper respiratory tract infection. Equal doses of acetaminophen and aspirin were given to adult patients with fever from a viral infection. Both drugs were found to be effective and no significant difference was found between the two drugs in relieving fever.
In many cases, acetaminophen and aspirin can be used together to relieve pain. For example, the combination of paracetamol, aspirin, and caffeine is effective in treating migraines. It is important to consult a healthcare professional to learn the best option for your symptoms. There are other pain relievers available that may be more effective for your condition, such as ibuprofen and naproxen sodium.
Coverage and cost comparison of acetaminophen versus aspirin
Acetaminophen and aspirin are readily available over-the-counter generic drugs. They are generally not covered by insurance plans or Medicare. Even if a health professional prescribes acetaminophen or aspirin, it may not be covered by your health insurance.
Keep in mind that brand names are often more expensive than generics; therefore, it is better to go generic if you want to save money. You can also check discounts for these medications at a local pharmacy. In addition, SingleCare offers a coupon or savings card to help save onparacetamolmiaspirin.
Paracetamol | Aspirin | |
Normally covered by insurance? | No | No |
Are you normally covered under Medicare Part D? | No | No |
Amount | 100 tablets of 325mg | 30 tablets of 81mg |
Typical Medicare Cup | it varies | it varies |
Cost of SingleCare | $ 2 + | $ 3 + |
Common side effects of acetaminophen vs. aspirin
At normal doses, acetaminophen and aspirin are unlikely to cause serious side effects. The most common side effects of acetaminophen can include headache, nausea, and fatigue. The most common side effects of aspirin include abdominal pain, upset stomach, and indigestion.
Serious side effects of acetaminophen and aspirin can include allergic reactions. In high doses, paracetamol can cause liver problems. On the other hand, high doses of aspirin can increase the risk of bleeding or stomach ulcers.
See the table below for other possible side effects of these medications.
Paracetamol | Aspirin | |
Side effect | Applicable? | Applicable? |
Headache | Sim | Sim |
Stomachache | No | Sim |
Dizziness | No | Sim |
nausea vomiting | Sim | Sim |
Indigestion | No | Sim |
Ringing in the ears | No | Sim |
Chop | Sim | Sim |
Cold | Sim | No |
Fatigue | Sim | No |
This may not be a complete list. Consult your doctor or pharmacist for possible side effects.
Source: RDP (Paracetamol), RDP (Aspirin)
Acetaminophen vs. aspirin
Acetaminophen and aspirin can interact with other drugs, causing adverse effects or changes in effectiveness. Aspirin can interact with other anticoagulants, such as antiplatelet agents, and drugs with anticoagulant effects, such asSSRIsmiIRSN.
Caution is advised when using acetaminophen and warfarin together due to an increased risk of bleeding. In general, however, acetaminophen may be a more suitable pain reliever for people taking blood thinners, as it does not normally increase anticoagulant effects.
Certain antiviral drugs can alter the metabolism of acetaminophen, leading to changes in effectiveness or an increased risk of side effects, such as liver damage. The use of certainanticonvulsantssuch as phenytoin and carbamazepine, or an antibiotic calledisoniazidMay increase metabolism of acetaminophen and increase risk of liver damage.
Aspirin may interact with antihypertensive or blood pressure medications such asdiuretics,ACE inhibitors, miBRA. This interaction can lead to decreased effectiveness of blood pressure medications. Care should be taken when taking aspirin with blood pressure medications.
medicine | drug class | Paracetamol | Aspirin |
warfarin | anticoagulants | Sim | Sim |
phenytoin carbamazepine | anticonvulsants | Sim | No |
Efavirenz lamivudine ritonavir | Antivirus | Sim | No |
clopidogrel | antiplaquetario | No | Sim |
isoniazid | Antibiotic | Sim | No |
furosemide hydrochlorothiazide torsemida | diuretics | No | Sim |
Ramipril Lisinopril quinapril | ACE inhibitor | No | Sim |
losartan Valsartan toe olmesartán | Angiotensin receptor blocker (ARB) | No | Sim |
paroxetine escitalopram fluoxetine sertraline | SSRI antidepressant | No | Sim |
venlafaxine desvenlafaxine | SNRI antidepressant | No | Sim |
This may not be a complete list of all possible drug interactions. Consult a doctor with all medications you may be taking.
Warnings about acetaminophen and aspirin
Acetaminophen and aspirin are associated with different precautions and warnings. The risk of serious side effects increases with prolonged use of acetaminophen or aspirin, especially in high doses. It is important to take acetaminophen or aspirin in the recommended doses and consult a doctor if serious side effects occur.
Hypersensitivity or allergic reactions are possible during the use of paracetamol or aspirin. Seek immediate medical help if you experience a severe rash, hives, difficulty breathing, or swelling of the face or throat.
Paracetamol can cause liver damage when taken in high doses. The maximum dose of paracetamol isnot more than 3250mgin a 24 hour period. People with liver disease should use acetaminophen with caution or avoid using too much acetaminophen at one time. While aspirin should also be used with caution in people with liver disease, it is less likely to cause liver problems than acetaminophen.
Aspirin use can increase the risk of stomach ulcers and bleeding. People with a history of ulcers or bleeding disorders should avoid aspirin or use it with caution. Also, aspirin use can increase the risk of kidney problems and complications associated with kidney damage, such as bleeding. Therefore, acetaminophen may be a safer option for people withnephropathy.
Although aspirin is approved for use in children older than three years, aspirin is not recommended for use in children. Aspirin use in children is associated with an increased risk ofReye's syndrome, a rare but serious condition that requires immediate medical treatment.
Consult a doctor before taking paracetamol and aspirin. Tell your doctor or healthcare provider about any medical conditions you have and other medications you are taking before starting treatment.
Frequently Asked Questions About Acetaminophen Versus Aspirin
What is paracetamol?
Acetaminophen is a non-opioid pain reliever and fever reducer commonly known under the brand name Tylenol. It is a commonly used over-the-counter pain reliever and fever reducer. Acetaminophen is available in various forms, such as pills, liquids, and rectal suppositories.
What is aspirin?
Aspirin is a nonsteroidal anti-inflammatory drug (NSAID) that can be used to treat pain, reduce fever, and prevent blood clots. It is also known as acetylsalicylic acid (ASA). There are several brands and dosage forms of aspirin. It can be taken in low doses to prevent heart attacks and strokes.
Are paracetamol and aspirin the same thing?
Acetaminophen and aspirin are commonly used over-the-counter pain relievers. They both have similar uses, but they are part of different classes of drugs and work in different ways. Acetaminophen is a pain reliever, while aspirin is an NSAID. They also have different trade names, side effects, and drug interactions.
Is paracetamol or aspirin better?
Paracetamol and aspirin are effective pain relievers. The best medication will depend on what it is being used for. As an NSAID, aspirin may be a better medication for pain accompanied by inflammation. Aspirin also has blood-thinning effects that make it useful for preventing heart attacks and strokes in people at high risk. However, acetaminophen may be a better option for mild pain. It is important to note that these medications will not work well for severe pain.
Can I use paracetamol or aspirin during pregnancy?
Acetaminophen is generally considered safe during pregnancy for mild to moderate pain. Aspirin,together with other NSAIDs, it is generally not recommended for pregnant women due to the risk of possible complications in the fetus. It's a good idea to consult a health professional about the use of over-the-counter medications during pregnancy. A healthcare professional can provide recommendations on the best treatment option for her condition if she is pregnant or breastfeeding.
¿Puedo usar paracetamol o aspirina con alcohol?
It is not recommended to mix paracetamol or aspirin with alcohol. Combining acetaminophen with alcohol consumption may increase the risk of liver damage. Mixing aspirin with alcohol can increase the risk of stomach bleeding, since both substances can affect the stomach lining. It is important to take only the recommended dose of acetaminophen or aspirin as directed on the label or by a healthcare professional.
FAQs
What is difference between paracetamol and aspirin? ›
Paracetamol is typically used for mild or moderate pain. It may be better than aspirin for headaches, toothache, sprains and stomach ache. Ibuprofen works in a similar way to aspirin. It can be used for back pain, strains and sprains, as well as pain from arthritis.
What is the main difference between paracetamol and ibuprofen? ›The main difference between the two medications is that ibuprofen reduces inflammation, whereas paracetamol does not.
What is the difference between paracetamol and NSAIDs? ›Ibuprofen is used in a very similar way to paracetamol; it treats pain but can also be used to treat fever. The main difference is that ibuprofen reduces inflammation. Ibuprofen is a type of drug called a non-steroidal anti inflammatory (NSAID). This means that ibuprofen will reduce inflammation.
What is the difference between paracetamol and acetaminophen? ›Acetaminophen is the United States adopted name,4 and in the United States the substance is always and only called acetaminophen. Paracetamol is the recommended international non-proprietary name,4 the British approved name,4 and the name used for the substance throughout the world outside the United States.
Why is paracetamol preferred over aspirin? ›Paracetamol is widely used as an over the counter analgesic because it is perceived to be safer than aspirin. In carefully selected trial populations, aspirin therapy carries a relatively low (but statistically significant) absolute risk increase in gastrointestinal adverse events.
What is the main difference between aspirin and ibuprofen? ›While both can be taken to treat pain and inflammation, there are some differences. Aspirin can help reduce fevers and prevent blood clots, while ibuprofen is reserved mostly for pain.
Can you take paracetamol and aspirin together? ›Taking aspirin and other painkillers
It's safe to take aspirin as a painkiller with paracetamol or codeine. But do not take aspirin with ibuprofen or naproxen without talking to a doctor.
You can take paracetamol for: mild to moderate pain, for example backache, headache, migraine, muscle strains, period pain, toothache and aches and pains due to colds and flu. fever (high temperature) in combination with other pain killers for stronger pain.
Is paracetamol a painkiller or anti-inflammatory? ›It is often worth trying paracetamol before taking an anti-inflammatory. Paracetamol is a good painkiller, and is less likely to cause side-effects. Although paracetamol does not reduce inflammation, it is often the preferred painkiller for muscle and joint conditions that cause pain but have little inflammation.
Is paracetamol a blood thinner? ›Official answer. No, Tylenol (acetaminophen) is not classified as a blood thinner-type of drug, but Aspirin (acetylsalicylic acid) is a blood thinner. Acetaminophen is considered the pain and fever reliever of choice for most patients receiving oral anticoagulant therapy like warfarin.
What is the mechanism of action of paracetamol? ›
Paracetamol has a central analgesic effect that is mediated through activation of descending serotonergic pathways. Debate exists about its primary site of action, which may be inhibition of prostaglandin (PG) synthesis or through an active metabolite influencing cannabinoid receptors.
Why paracetamol is not an NSAID? ›Paracetamol (acetaminophen) is not considered an NSAID because it has little anti-inflammatory activity. It treats pain mainly by blocking COX-2 mostly in the central nervous system, but not much in the rest of the body.
What is the US equivalent of paracetamol? ›Paracetamol is known as acetaminophen in the USA. Acetaminophen relieves mild-to-moderate pain, headache and fever. It is available as brand names such as Tylenol, Mapap or Panadol, and also as generics and store-specific brands.
Why do Americans call paracetamol acetaminophen? ›The words acetaminophen and paracetamol both come from the names of the chemicals used in the compound: N-acetyl-para-aminophenol and para-acetyl-amino-phenol. Sometimes, it is shortened to APAP, for N-acetyl-para-aminophenol.
What is paracetamol called in the US? ›The drug is acetaminophen, known outside the U.S. as paracetamol and used to treat pain and fevers. It is the basis for more than 600 prescription and over-the-counter medications for adults and children, found in well-known brands like Tylenol, Excedrin, Sudafed, Robitussin and Theraflu.
Is Tylenol aspirin or paracetamol? ›Acetaminophen (Tylenol) is known as a non-aspirin pain reliever. It is NOT an NSAID, which is described below. Acetaminophen relieves fever and headaches, and other common aches and pains. It does not relieve inflammation.
Is paracetamol a blood thinner like aspirin? ›Official answer. No, Tylenol (acetaminophen) is not classified as a blood thinner-type of drug, but Aspirin (acetylsalicylic acid) is a blood thinner. Acetaminophen is considered the pain and fever reliever of choice for most patients receiving oral anticoagulant therapy like warfarin.
Is aspirin healthier than paracetamol? ›Aspirin and ibuprofen by themselves are less likely to cause worsening headaches, but produce more side effects on the kidneys and gastrointestinal tract with regular use. Combined with codeine, they are as bad as paracetamol.
How much aspirin is in paracetamol? ›Each tablet contains Aspirin 300 mg, Caffeine 45 mg, Paracetamol 200 mg, which are the active ingredients.
What is paracetamol equivalent in USA? ›Paracetamol is known as acetaminophen in the USA. Acetaminophen relieves mild-to-moderate pain, headache and fever. It is available as brand names such as Tylenol, Mapap or Panadol, and also as generics and store-specific brands.
Why is there no paracetamol in the US? ›
IS PARACETAMOL BANNED IN AMERICA? No, it is not banned in America. It has been under review for many years but it is still legal in America but you won't find it with a name of paracetamol; instead, you have to call it by acetaminophen or APAP.